Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 73, NWS Wakefield, VA

June 23, 2016Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 23, 2016, 6:09 PM EDT for Mecklenburg County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 6:09 PM EDT (22:09 UTC)
Expired
Jun 23, 2016, 6:56 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:30 PM EDTTSTM WND DMG3 Se Buffalo Junction, VATREE DOWN BLOCKING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:52 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS51 KAKQ 232209
SVRAKQ
VAC117-232315-
/O.NEW.KAKQ.SV.W.0073.160623T2209Z-160623T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 PM EDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 608 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRYBURG...OR 9
  MILES NORTH OF VIRGILINA...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO SPRINGS AROUND 615 PM EDT. 
  CLARKSVILLE AROUND 625 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BUFFALO
JUNCTION...EPPES FORK...NELSON...FINCHLEY...RICHARDSON AND JOHN H KERR
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER
SERVICE IN WAKEFIELD AT
...7 5 7...8 9 9...2 4 1 5.
&&

LAT...LON 3658 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3668 7869 3669 7865 3664 7858
      3664 7856 3670 7865 3674 7862 3655 7832
      3654 7873 3656 7874
TIME...MOT...LOC 2208Z 321DEG 34KT 3668 7873 

HAIL...1.50IN
WIND...70MPH
 
$$

MRD
1 follow-up statement
759 
WWUS51 KAKQ 232256
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
656 PM EDT THU JUN 23 2016

VAC117-232306-
/O.CAN.KAKQ.SV.W.0073.000000T0000Z-160623T2315Z/
MECKLENBURG VA-
656 PM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MECKLENBURG
COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTH CENTRAL VIRGINIA.

LAT...LON 3658 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3668 7869 3669 7865 3664 7858
      3664 7856 3670 7865 3674 7862 3655 7832
      3654 7873 3656 7874
TIME...MOT...LOC 2255Z 321DEG 34KT 3632 7837 

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:17 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 23, 4:17 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
417 PM EDT THU JUN 23 2016

.SYNOPSIS...
Low pressure tracks east along a stalled frontal boundary this
evening.  A trailing front drops south across Virginia late tonight
and stalls across North Carolina Friday. High pressure builds in
from the north over the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The next in a series of convective complexes diving SE across the
mts and is poised to cross the rgn this eve. Cells bowing across wrn
VA will have the potential to be strong next few hours as they drop
SE. Latest Corfidi vectors/instability factors suggest these cells
drop across swrn AKQ zones next few hours tracking on the leftover
moisture/cape boundary left over from this mornings convection. This
is where any severe potential will exist with a svr tstm watch up
until 11 pm across those zreas. Airmass to stable / worked over
to support severe farther north. Pops were drawn based on latest
radar trends.

12Z models then wait for yet another s/w to track east ivof the
stalled frontal boundary located north of the fa tonight. These two
features are progged to sag SSE across the region later tonight then
continue south to near the North Carolina / Virginia border Friday
morning. Thus, periodic convecton will be possible tonight with high
chc pops most areas, and a swath of likely pops across the northern
neck / middle peninsula on east toward the eastern shore where the
best omega / moisture convergence will be associated with the sfc
low late. SW winds shift into the NNE after the fropa. Lows in the
upr 60s to mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Models slower with taking the front into North Carolina Friday.
Enough moisture / instability available for chc pops most areas
Friday despite the high pressure building South. A wave of low
pressure along this boundary will likely enhance the convection
across southern zones after 18z. Have increased pops to likely there
with SPC keeping most areas south of I64 in SLGHT risk for severe
tstms. Severe threat will likely depend on location of the front
and points south of it. Threat will be damaging winds / large
hail. Temps tricky as a NE wind will likely keep coastal/beach
areas in the upr 70s-lwr 80s...mid-upr 80s west of the bay.

Chance pops continue Friday evening but taper off north to south
after midnight as high pressure to the north pushes the low and
assocated frontal boundary farther south. Lows in the mid 60s north
to lwr 70s se.

High pressure to the north dominates the wx across the fa thru the
weekend with the front stalling out off the Carolina coast. Dry and
cooler with highs both days 80-85 except 75-80 along the coast. Lows
in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night looks to remain dry and mild as the upper ridge extends
into the Middle Atlantic ahead of the deep upper low over the
Canadian Prairies. Heights lower Monday as the upper low over the
nrn Great Lakes moves east. This may allow for showers and
thunderstorms to develop Monday afternoon due to lee side
troughiness and continue into Monday night as the cold front slowly
approaches. Will need to maintain chances for showers and
thunderstorms on Tuesday as the front moves through. Cooler and
dry for Wed and Thu with dry NW flow.

Highs will start out in the lower 90s on Monday into Tuesday, with
temperatures lowering to the mid-upper 80s on Wed/Thu.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Not an easy TAF forecast. Mostly VFR across the region at 18Z but
a large area of showers/tstms is approching from the NW (Ohio
Valley) and moving towards the Mid Atlantic region. How this area
will evolve over time is not being handled very well by model
guidance. Generally expect some showers and possible TSTM
development during the aftn/evening period. This will likely
affect the region through midnight and possibly into the early
morning. MVFR/IFR conditions expected during any convection. VFR
conditions expected outside any precip activity...except some fog
and light rain/drizzle are possible towards the early morning.

Outlook...Unsettled weather continues Fri with a frontal boundary
across the region. Additional showers or storms are possible. The
weekend looks quiet with high pressure building across the Mid
Atlc.

&&

.MARINE...
Generally quiet conditions across the marine area for the next few
days. The stationary front across nrn VA will slowly move south
across the waters through Friday. Meanwhile, low pressure will
develop along the front and move over the area. As such...south-
southwest winds tonight will gradually turn northeasterly by Friday
night across the waters. Do not expect significant strengthening of
the low and as such am thinking the winds over the coastal waters
will stay well below 20 kt and waves will stay in the 3-4 ft range.
The front remains stationary Saturday keeping NE winds across the
area. High pressure builds across the waters on Sunday before
another cold front approaches the area Monday Night into Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MRD
AVIATION...JEF
MARINE...MRD
Hazardous weather outlook, Jun 23, 4:10 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT THU JUN 23 2016

NCZ013>017-031-032-102-VAZ048-061-062-064-067>069-080>086-088>090-
092-093-095>098-509>525-242015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-CHOWAN-PERQUIMANS-
EASTERN CURRITUCK-FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-NOTTOWAY-
AMELIA-POWHATAN-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
410 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ030-242015-
BERTIE-
410 PM EDT THU JUN 23 2016

...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012-VAZ060-065-066-079-087-242015-
NORTHAMPTON-PRINCE EDWARD-MECKLENBURG-LUNENBURG-BRUNSWICK-
GREENSVILLE-
410 PM EDT THU JUN 23 2016

...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. THE MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-VAZ075>078-099-100-242015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-NORTHAMPTON-
410 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 23, 5:45 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT THU JUN 23 2016

VAZ065-066-232245-
LUNENBURG-MECKLENBURG-
545 PM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LUNENBURG AND
MECKLENBURG COUNTIES...

AT 543 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM NEAR KEYSVILLE TO SCOTTSBURG. MOVEMENT WAS EAST
AT 45 MPH.

WIND GUSTS IN EXCESS OF 45 MPH...NICKEL SIZE HAIL AND RAINFALL OF 1
TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTH HILL...CHASE CITY...VICTORIA...KENBRIDGE...BRODNAX...LUNENBURG...
CLARKSVILLE...LA CROSSE...BOYDTON...KELLS CORNER...BUFFALO SPRINGS...
REHOBOTH...DUNDAS...BASKERVILLE...SIMPLICITY...PALMER SPRINGS...BACONS
FORK...WIGHTMAN...SPANISH GROVE AND RUBERMOUNT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTH CENTRAL VIRGINIA.

LAT...LON 3668 7870 3669 7865 3664 7858 3664 7856
      3670 7865 3689 7849 3708 7844 3709 7838
      3711 7836 3710 7828 3712 7824 3709 7822
      3708 7817 3705 7816 3701 7808 3702 7801
      3662 7804 3654 7812 3654 7836 3664 7871
TIME...MOT...LOC 2143Z 283DEG 39KT 3711 7845 3676 7881

MRD

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:47 AM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Fluvanna, Goochland, Powhatan43 min
Jun 23, 6:29 AM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Cumberland, Goochland, Henrico, Powhatan and 1 more46 min
Jun 23, 7:11 AM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Hanover, Henrico, New Kent, Prince George and 4 more49 min
Jun 23, 7:14 AM EDTSpecial Weather StatementAKQWestmoreland61 min
Jun 23, 7:38 AM EDTSpecial Marine WarningAKQ82 min
Jun 23, 7:38 AM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, Mathews, New Kent and 7 more52 min
Jun 23, 7:55 AM EDTSpecial Weather StatementAKQCity of Richmond35 min
Jun 23, 8:01 AM EDTSpecial Marine WarningAKQ74 min
Jun 23, 8:04 AM EDTSevere Thunderstorm WarningAKQCharles City, Hanover, Henrico, King William, New Kent26 min
Jun 23, 8:19 AM EDTSpecial Weather StatementAKQAccomack, Northampton56 min
Jun 23, 8:33 AM EDTSpecial Weather StatementAKQYork, City of Hampton, City of Newport News, City of Poquoson27 min
Jun 23, 8:35 AM EDTSpecial Marine WarningAKQ85 min
Jun 23, 8:36 AM EDTSpecial Weather StatementAKQGloucester, Mathews39 min
Jun 23, 9:04 AM EDTSpecial Weather StatementAKQCity of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach41 min
Jun 23, 9:13 AM EDTSpecial Weather StatementAKQNorthampton47 min
Jun 23, 9:59 AM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach61 min
Jun 23, 5:45 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg60 min
Jun 23, 6:23 PM EDTSevere Thunderstorm WarningAKQMecklenburg34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.